Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 15, 2022, 3:15 PM EDT for York County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2022, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 15, 2022, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County York County, VA
The radar
The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:06 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 15, 3:06 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 306 PM EDT Fri Jul 15 2022 .SYNOPSIS... A weak frontal boundary will remain nearly stationary over eastern and southeast portions of the area into Saturday morning, before dissipating Sunday. Expect shower and thunderstorm chances to persist each day, with the best chances being along and southeast of the frontal boundary. More diurnally driven showers or storms will be possible this weekend into early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 150 PM EDT Friday... Convection has started to fire along a slow-moving boundary across the central CWA. Along and to the south of this front, 1000-1500 MLCAPE and effective shear of 20-30 kts will result in loosely organized storms that could produce strong to severe wind gusts as the taller cores collapse. PW values range from 1.25" near RIC to nearly 2" near the Albemarle Sound, so showers and storms this afternoon will have the potential to efficiently produce locally heavy rainfall. CAM guidance shows the relative greatest coverage of showers/storms along the I-95 corridor south of Richmond. A mid level cloud deck left over from showers this morning has hampered heating somewhat over far SE VA and NE NC but given further heating and aforementioned deep moisture, storms will be possible just about anywhere across the southeastern half of the area into this evening. Convection wanes quickly after sunset with the loss of heating. Some patchy fog is possible late tonight. Lows temps fall into the mid and upper 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... As of 345 AM EDT Friday... The front remains near the region on Saturday, with the models suggesting continued troughiness aloft. This suggests scattered convection once again on Saturday afternoon/evening. The best shower and storm coverage looks to be again focused towards the southern portion of the region, but all of the forecast area has the potential to see a shower or storm Saturday. Severe weather is once again not anticipated due to continued weak wind fields. Feeling a bit more humid again on Saturday as the flow becomes southerly across the region. High temperatures will generally range from the mid to upper 80s with lows Saturday night in the upper 60s to lower 70s. Remaining unsettled on Sunday as the region remains in moist, southerly flow and a low pressure system slowly approaches from the Great Lakes region. Similar to the past couple of days, scattered showers and storms are once again expected to develop by the afternoon hours with any of these storms bringing the potential for some localized heavy rainfall. High temperatures on Sunday generally in the upper 80s and lows Sunday night generally in the 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 345 AM EDT Friday... Typical summer time weather next week with seasonable heat/humidity as upper heights remain near or slightly above normal through the week and the Bermuda high stays in place off the SE coast. Expect mainly pop up afternoon and evening showers and storms each day, although there are hints of better chances for storms on Monday with a surface trough moving through and some lowering heights. Perhaps a better chance for storms on Wednesday and even Thursday as a stronger upper trough approaches from the NW. Overall expect a warming trend next week with highs in the low 90s Monday and Tuesday, with mid to even upper 90s possible as we head into Wednesday and Thursday. Lows will remain mild in the 70s. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 150 PM EDT Friday... VFR conditions will prevail through the period with some potential for departures into MVFR territory accompanying showers and storms this afternoon and evening. Storms so far this afternoon have favored a subtle boundary stretching from just SE of Farmville northeastward to Wallops Island. Leftover mid level clouds have hampered heating over the southeast terminals so far today but some breaks are evident on satellite imagery so will hold off on explicit mention of showers/storms at ORF and ECG until 19-21z. Guidance shows the potential for areas of patchy fog development late tonight. Some chance of low-end MVFR CIGs at RIC and SBY late but will hold conditions in the MVFR range for now. Winds are generally SE 5-10 kt but will go light and variable after sunset. Outlook: A typical summertime pattern remains in place into next week, with additional isolated to scattered storms expected mainly each afternoon and evening. Instances of early morning fog and stratus will also be possible into early next week. && .MARINE... As of 305 PM EDT Friday... A nearly stationary front lingers inland through Sat before lifting north Sat night. This will allow for showers and storms this afternoon into this evening and again tomorrow afternoon into the evening. Even once this front moves out of the area, diurnal afternoon and evening showers and storms will continue to be possible through most of next week. Otherwise, typical summer pattern with no significant FROPA expected over the next week and sub-SCA conditions likely continuing through at least early Mon. Winds this afternoon are generally SE 5-13 kt. Winds remain SSE/S this evening through tonight, diminishing to 5-10 kt late. SE winds 5-10 kt early Sat increase to 10-15 kt late before becoming SW Sat night. Winds slowly pick up Sun with the strongest winds arriving late Mon through Mon night as S winds (becoming SW Mon night) increase to around 15 kt across the bay and 15-20 kt across the coastal waters. Will continue to monitor trends as we get closer as SCAs may be needed for this surge. The next potential for SCAs is late Wed through Thurs night as SW winds increase to 15-20 kt across the Ches Bay and 18-20 kt with gusts to 25 kt across the coastal waters. Waves and seas remain 1-2 ft and around 2 ft respectively through Sun afternoon. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJB NEAR TERM...RHR SHORT TERM...AJB/MRD LONG TERM...AJB/MRD AVIATION...AJB/RHR MARINE...RMM
Hazardous weather outlook, Jul 15, 4:19 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 419 AM EDT Fri Jul 15 2022 MDZ021>025-VAZ048-060>062-064>069-075>086-099-100-509>522-160830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Accomack- Northampton-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 419 AM EDT Fri Jul 15 2022 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ087>090-092-093-095>098-523>525-160830- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk- Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson- 419 AM EDT Fri Jul 15 2022 This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Localized heavy rainfall is possible this afternoon with thunderstorms. This may cause some excessive ponding of water on roadways and some minor flooding of ditches and small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 15, 1:15 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Fri Jul 15 2022
VAZ078-084-085-520-151800-
Middlesex VA-Lancaster VA-Eastern King and Queen VA-Gloucester VA-
115 PM EDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northwestern
Gloucester, Middlesex, east central King and Queen and central
Lancaster Counties through 200 PM EDT...
At 115 PM EDT, Doppler radar was tracking a strong thunderstorm near
Church View, or near Urbanna, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain could result in ponding of water on
roadways.
This strong thunderstorm will be near...
Glenns around 145 PM EDT.
Urbanna and Saluda around 150 PM EDT.
Other locations impacted by this storm include Nesting, Weems,
Mollusk, Senora, Slabtown, Harmony Village, Bertrand, Harcum, Cash
and Millenbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3775 7641 3748 7650 3757 7678 3757 7680
3773 7675
TIME...MOT...LOC 1715Z 284DEG 9KT 3763 7669
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
MillerLocal storm report, Jul 15, 2:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 WNW GLENNS 37.57N 76.63W
07/15/2022 GLOUCESTER VA UTILITY COMPANY
TREE DOWNED ONTO A POWER LINE AT OAKLEY LN.
&&
05Special weather statement, Jul 15, 2:08 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
208 PM EDT Fri Jul 15 2022
VAZ084>086-090-523-151900-
Mathews VA-Middlesex VA-York VA-Gloucester VA-James City VA-
208 PM EDT Fri Jul 15 2022
...Strong thunderstorms will impact portions of Gloucester,
southeastern Middlesex, northwestern York, Mathews, and James City
Counties and the City of Williamsburg through 300 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deltaville to near Gloucester Courthouse to
near Norge. Movement was southeast at 15 mph.
HAZARD...Rain 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Possible flooding of low lying areas.
Locations impacted include...
Newport News, Williamsburg, Mathews, Gloucester Courthouse, Queens
Lake, Virginia Institute For Marine Sciences, Norge, Deltaville,
Toano, Gloucester Point, College Of William And Mary, Busch Gardens,
Hayes, Carver Gardens, Kings Point, Jamestown, Gwynn, Wicomico,
Achilles and Bavon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3729 7624 3727 7629 3731 7634 3726 7634
3720 7655 3722 7659 3719 7658 3716 7667
3720 7669 3714 7674 3729 7688 3729 7687
3735 7688 3745 7673 3743 7671 3746 7666
3749 7665 3763 7642 3750 7623 3738 7620
TIME...MOT...LOC 1807Z 312DEG 12KT 3756 7634 3742 7647 3731 7678
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMSpecial weather statement, Jul 15, 2:41 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 PM EDT Fri Jul 15 2022
VAZ089-090-093-523>525-151930-
Hampton/Poquoson VA-Isle of Wight VA-Surry VA-Newport News VA-
York VA-James City VA-
241 PM EDT Fri Jul 15 2022
...Strong thunderstorms will impact portions of northeastern Isle of
Wight, southeastern York, southeastern James City and northeastern
Surry Counties, the City of Poquoson and the City of Newport News
through 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seaford to Lee Hall to Scotland. Movement
was east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newport News, Surry, Patrick Henry Field, Seaford, Busch Gardens,
Scotland, Lee Hall, Denbigh, Tabb, Grove, Jamestown, Fort Eustis,
Rushmere, Lackey, Chippokes State Park, Oriana, Newport News Golf
Course, Poolesville, Oyster Point and Hog Island Game Reserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 7628 3710 7643 3700 7664 3721 7692
3725 7663 3728 7656 3722 7648 3723 7639
TIME...MOT...LOC 1841Z 274DEG 17KT 3722 7647 3720 7660 3719 7679
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MMSpecial weather statement, Jul 15, 2:47 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
247 PM EDT Fri Jul 15 2022
VAZ099-151915-
Accomack VA-
247 PM EDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of central Accomack
County through 315 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Onancock, or 13 miles northeast of Exmore, moving east at 10 mph.
HAZARD...Rain 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Possible flooding of low lying areas.
Locations impacted include...
Onancock, Parksley, Onley, Accomac, Melfa, Bloxom, Wachapreague,
Keller, Harborton, Locustville, Pungoteague, Clam, Guilford, Tasley
and Quinby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3770 7552 3769 7553 3767 7554 3765 7554
3763 7555 3762 7556 3753 7571 3769 7589
3785 7562 3773 7551
TIME...MOT...LOC 1847Z 254DEG 7KT 3772 7573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:49 PM EDT | Special Weather Statement | AKQ | Louisa | 41 min |
| Jul 14, 11:51 PM EDT | Areal Flood Advisory | AKQ | Louisa | 114 min |
| Jul 15, 3:56 AM EDT | Special Marine Warning | AKQ | 49 min | |
| Jul 15, 1:15 PM EDT | Special Weather Statement | AKQ | Middlesex | 45 min |
| Jul 15, 1:23 PM EDT | Special Marine Warning | AKQ | 82 min | |
| Jul 15, 1:27 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Middlesex | 33 min |
| Jul 15, 2:08 PM EDT | Special Weather Statement | AKQ | Gloucester, James City, Mathews, City of Williamsburg | 52 min |
| Jul 15, 2:20 PM EDT | Special Marine Warning | AKQ | 70 min | |
| Jul 15, 2:23 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Mathews, Middlesex | 25 min |
| Jul 15, 2:41 PM EDT | Special Weather Statement | AKQ | York, City of Newport News, City of Poquoson | 49 min |
| Jul 15, 2:47 PM EDT | Special Weather Statement | AKQ | Accomack | 28 min |
| Jul 15, 3:03 PM EDT | Areal Flood Advisory | AKQ | James City, York, City of Williamsburg | 117 min |
| Jul 15, 3:21 PM EDT | Special Marine Warning | AKQ | 84 min | |
| Jul 15, 3:27 PM EDT | Flash Flood Warning | AKQ | James City, York, City of Williamsburg | 3 hr |
| Jul 15, 3:41 PM EDT | Special Marine Warning | AKQ | 94 min | |
| Jul 15, 3:55 PM EDT | Special Weather Statement | AKQ | Dinwiddie, Prince George, City of Petersburg | 65 min |
| Jul 15, 3:56 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 64 min |
| Jul 15, 5:03 PM EDT | Special Weather Statement | AKQ | Greensville | 57 min |
| Jul 15, 5:07 PM EDT | Special Weather Statement | AKQ | Sussex | 38 min |
| Jul 15, 5:11 PM EDT | Areal Flood Advisory | AKQ | Dinwiddie, City of Colonial Heights, City of Petersburg | 2 hr |
| Jul 15, 5:19 PM EDT | Flash Flood Warning | AKQ | Sussex | 3 hr |
| Jul 15, 5:24 PM EDT | Flash Flood Warning | AKQ | City of Petersburg | 2 hr |
| Jul 15, 5:51 PM EDT | Special Weather Statement | AKQ | City of Franklin | 39 min |
| Jul 15, 7:43 PM EDT | Special Weather Statement | AKQ | Chowan | 47 min |
| Jul 15, 3:18 AM EDT | Special Weather Statement | AKQ | Worcester | 42 min |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.